home
RSS
Avastin and fatal side effects
February 1st, 2011
06:02 PM ET

Avastin and fatal side effects

The controversial anti-cancer drug Avastin is linked to fatal side effects in about 1 percent of patients who take it, according to an analysis in the Journal of the American Medical Association.

The drug has been approved for certain types of lung cancer, colorectal cancer, kidney cancer and brain cancer, but in December the Food and Drug Administration said it should not be used to treat breast cancer, because the risks outweigh modest benefits. Recent studies show that Avastin does not extend survival for breast cancer patients, although it does lengthen the time they go without symptoms getting worse.

Genentech, the company that makes Avastin, last month filed a letter with the FDA, appealing the decision. It has a conference call with investors scheduled for Wednesday, where it will discuss the impact of the decision, according to spokeswoman Charlotte Arnold.

The new study is a meta-analysis, combing through results of 16 different trials involving Avastin, also known as bevacuzimab. There was tremendous variety in the studies, which involved different chemotherapy drugs and different types of cancer.

For the final analysis, researchers lumped the studies together, comparing the rate of fatal adverse events for patients on chemotherapy alone, with the rate for patients taking the drugs in combination with Avastin. In the chemotherapy group, 1.7 percent of patients suffered fatal side effects; in the Avastin/chemotherapy group that number was 2.5 percent. The most common serious side effects were internal bleeding and infection due to low white blood cell count.

Interestingly, in the studies involving breast cancer, the rate of fatal adverse events was actually lower for the Avastin group.

Arnold, the Genentech spokeswoman, notes that the new analysis includes deaths in patients who had squamous cell lung cancer – a type of cancer for which Avastin is not approved, “and for which it should not be used,” Arnold said.

Dr. Paul Bunn, a lung cancer specialist at the University of Colorado School of Medicine, says thatmost doctors are already aware of Avastin’s risks and that they need to be careful in weighing the good against the bad. “In lung cancer, where you improve survival by a relatively large amount – about two and a half months [on average] – this kind of risk is fine. But when there’s zero effect on actual survival, then that is a factor.”


soundoff (5 Responses)
  1. Pumbaa

    "Doctors are excited about the prospect of Avastin, a drug already widely used for colon cancer, as a crucial new treatment for breast and lung cancer, too. But doctors are cringing at the price the maker, Genentech, plans to charge for it: about $100,000 a year."

    This is the real problem with Avastin. If it was inexpensive the government would butt out and let the patient and the doctor decide on its possible use.

    February 1, 2011 at 19:46 | Report abuse | Reply
  2. Tahreem

    What about its use for controlling neovascularization in the eye? Any serious side effects there.

    February 1, 2011 at 20:55 | Report abuse | Reply
    • Peter

      No. It is widely used in various diseases of the eye, specifically neovascularization of the retina. The main risk is from the actual injection into the eye. If it is performed by an experienced eye surgeon, preferably a retina specialist, the risk is extremely low. Other possible complications include elevated eye pressure – usually temporary – and acceleration of cataract formation.

      February 1, 2011 at 22:19 | Report abuse |
  3. Jeremy

    Avastin is way to over priced cost my moms insurance 10,000 a dose and my mom was on it once every 3 or 4 weeks depending on what the doc said. My mom was on it for ovarian cancer as part of the study she died November 13, 2010 from pneumonia due to white blood count being so low. Its a double bladed sword on the one had it help's certian cancers others it speeds up the process.

    February 2, 2011 at 10:55 | Report abuse | Reply
  4. GG

    I believe this drug, sped up my husband's death with lung cancer. It caused blood clots very shortly after he started taking it and that is what eventually took him. A blood clots filled his legs and, stomach. A fatal clot hit his lung and weakened his heart. I think he might have been better off with just chemo.

    February 23, 2011 at 16:28 | Report abuse | Reply

Post a comment


 

CNN welcomes a lively and courteous discussion as long as you follow the Rules of Conduct set forth in our Terms of Service. Comments are not pre-screened before they post. You agree that anything you post may be used, along with your name and profile picture, in accordance with our Privacy Policy and the license you have granted pursuant to our Terms of Service.

Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.